Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 281, NWS Dodge City, KS

July 25, 1998Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1998, 5:36 PM CDT for Clark County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1998, 5:36 PM CDT (22:36 UTC)
Expired
Jul 25, 1998, 6:25 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:40 PM CDTHail 1Minneola, KS
Jul 25, 5:42 PM CDTHail 0.88Minneola, KS
Jul 25, 5:42 PM CDTThunderstorm Wind 57Minneola, KS
Jul 25, 5:50 PM CDTHail 0.75Minneola, KSHail completely covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS1 KDDC 252235 RRA
SVRDDC
KSC025-252325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 625 PM CDT

* AT 533 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTH OF MINNEOLA MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  MINNEOLA                         BY 600 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

MCAVOY/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:41 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 2:41 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT SAT JUL 25 1998

12Z ANALYSIS SHOWS LITTLE IN THE WAY OF HGHT CHANGES OVER THE SRN
PLAINS LAST 24 HRS.  MOST INTERESTING FEATURE AT H5 WAS 50-70M
HGHT RISES OVER THE PAC NW...WHICH MATCHES W/2 DAY LOOP ON VAPOR IN
SHOWING HGHTS REALLY BEGINNING TO RISE CENTERED ON 130W.  LOOKS LIKE
PATTERN WL TRY TO BECOME MORE MERIDIANAL OVER ERN PAC AND CANADA...
AS S/W ENERGY DIVES INTO THE GREAT LAKES REGION BY MONDAY.

FOR TONIGHT HOWEVER...H5 JET ON THE ORDER OF 30KTS CONTINUES ON THE
PERIPHERY OF STRONG SRN PLAINS H5 RIDGE. LOTS OF LITTLE SWIRLS ON
THE PERIPHERY OF THIS HIGH AS WELL. I LIKE THE ETA SOLUTION OF
KEEPING THE LL MOIST AXIS OVER SRN KS AND ERN CO THIS EVENING. LIKE
THE PAST TWO DAYS...SOME LATE DAY TSRA WL FIRE ALONG THE WARM FRONT.
HOWEVER...THE BEST ACTION SHOULD FIRE ON THE HIGHER TERRAIN OF ERN
CO AND THEN RIDE THE COLD POOL OUT INTO WRN KS OVERNIGHT...WHERE LL
JET OF 30KTS WL MAINTAIN IT NICELY. BASED OF RAINFALL OVER PAST 3
DAYS...AND 18Z CONFERENCE CALL...WL GO FFA OVER THE NRN 1/3RD OF
CWA. AREA OF SUBSIDENCE AROUND H5 HIGH HAS PUSHED JUST A LITTLE
FURTHER N TDA...AND WL HAVE TO WATCH SFC BNDRY AND MAKE LAST MINUTE
DECISION ON HOW HIGH TO CARRY POPS IN SRN TIER.

MODELS ALL PUSH THE FRONT A LITTLE FURTHER S BY SUN...MOSTLY IN
RESPONSE TO COLD SURGE CAUSED BY OVERNIGHT CONVECTION...AS WELL AS
SOME INFLUENCE OF MARITIME HIGH BEHIND RATHER WEAK LEADING VORT.
THIS MAKES FOR A FUN TEMPERATURE FORECAST...AS HIGHS IN THE SRN
ZONES COULD BE ANYWHERE FORM 80 TO 95.  BY 12Z LL JET REALLY LOOKS
TO VEER...AND I THINK MOST TSRA WL BE GONE BY THEN...W/SFC BNDRY
POSSIBLY S OF CWA...THINK I GET BY W/30 POPS MOST ZONES DURING THE
DAY (POSSIBLY LOWER).

SUN NGHT WRLY MID LEVEL FLOW LOOKS TO WEAKEN AND LL JET DOESN/T LOOK
AS STRONG. STILL...THERE IS A MID LEVEL DEFORMATION ZONE OVER REGION
AND DWPTS STILL QUITE HIGH. THE NGM LOOKS TO BE OVERDONE W/THE
STRENGTH OF THE CLD FRNT...AND I TEND TO LIKE THE WEAKER ETA. WL GO
LIKELYS AND CHANCE N AND LET LATER SHIFTS WORK FROM THERE.

ON MON GOOD UPSLOPE DEVELOPS IN ERN CO...W/A FAIR AMOUNT OF CLOUDS
ALONG AND N OF FRONTAL BNDRY INTO THE PLAINS AS WELL. AS IM
SKEPTICAL ABOUT THE STRENGTH OF THE FRONT...I DO NOT THINK THE
AIRMASS DRIES OUT ANY...IN FACT...IT LOOKS AS IF WE WL CONTINUE TO
CONCENTRATE LOW AND MID LEVEL MOISTURE OVER THE REGION. ONCE AGAIN
THE QUESTION IS TIMING OF POPS. W/LIMITED SFC CONVERGENCE...THINK
MOST TSRA WL HOLD OFF UNTIL THE EVENING HRS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/085 065/086 066 635
GCK 065/086 063/089 065 635
EHA 067/090 065/088 065 635
LBL 067/088 065/087 066 635
HYS 066/082 064/088 067 834
P28 072/093 070/088 070 436

.DDC...FLASH FLOOD WATCH FOR TONIGHT...FFA KSZ030-031-043>046.

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:46 AM CDTSevere Thunderstorm WarningDDCKearny44 min
Jul 25, 12:55 AM CDTSevere Thunderstorm WarningDDCGrant50 min
Jul 25, 4:38 PM CDTSevere Thunderstorm WarningDDCClark47 min
Jul 25, 6:24 PM CDTSevere Thunderstorm WarningDDCFord46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.